Puerto Rico, 2006Flash Flood and Debris Flow in Puerto Rico, May 29, 2006
May 29, 2006 · NWS SJU · 2 events in 1 county or zone
1 flash flood, 1 debris flow, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 29, 3:36 PM AST, 58 minutes earlier.
Area forecast discussion, May 29, 3:36 PM AST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
336 PM AST MON MAY 29 2006
.DISCUSSION...EARLY THIS AFTERNOON SCATTERED TO NUMEROUS SHOWERS
WITH ISOLATED THUNDERSTORMS DEVELOPED OVER THE INTERIOR AND
NORTHERN SLOPES OF PUERTO RICO. LATER ON THIS SHOWERS MOVE SLOWLY
NORTHWEST AND AT THIS MOMENT THEY ARE CONCENTRATED OVER THE
NORTHWEST SECTION OF PUERTO RICO...MAINLY OVER THE MUNICIPALITIES
OF CAMUY...LARES AND HATILLO. THE DOPPLER RADAR ESTIMATES WERE
AROUND 2 TO 3 INCHES AN HOUR. THEREFORE A FLASH FLOOD WARNING WAS
ISSUED FOR THESE MUNICIPALITIES THROUGH 545 PM.
ON TUESDAY...EXPECT CLEAR SKIES FOR MOST OF PUERTO RICO WITH
EXCEPTION OF THE SOUTHEAST SECTION WERE ISOLATED TO SCATTERED
SHOWERS ARE EXPECTED TO DEVELOP OVERNIGHT AND EARLY MORNING
TUESDAY. BUT IN THE AFTERNOON LOCAL EFFECTS WILL COMBINE WITH
AVAILABLE MOISTURE AND MARGINALLY FAVORABLE UPPER LEVEL WIND
CONDITIONS AND PRODUCE SOME CLOUDINESS...SCATTERED TO NUMEROUS SHOWERS
AND A FEW THUNDERSTORMS ACROSS THE LOCAL ISLANDS.
A WEAK TROPICAL WAVE NOW LOCATED AT AROUND 56 W WILL CONTINUE TO
MOVE WEST AT AROUND 10 MPH. THE GFS MODEL IS SUGGESTING THIS WAVE
TO BE SOUTH OF THE LOCAL AREA ON WEDNESDAY MORNING. THIS WEATHER
FEATURE ALTHOUGH IT IS EXPECTED TO REMAIN SOUTH OF PUERTO RICO IT
WILL INCREASE THE CLOUD AND SHOWER COVERAGE ACROSS THE LOCAL
FORECAST AREA.
&&
.SYNOPSIS...A WEAK LOW WAS CENTERED NEAR 23.5 NORTH 63.5 WEST THIS
AFTERNOON...MOVING NORTHWEST NEAR 10 KNOTS...WITH A BROAD TROUGH
EXTENDING SOUTH SOUTHWEST TO NORTHWESTERN PUERTO RICO. THE TROUGH
WILL DRIFT SLOWLY NORTHWEST ACROSS THE MONA PASSAGE THROUGH
TUESDAY. MEANWHILE...A 1026 MB HIGH WAS NEARLY STATIONARY OVER THE
CENTRAL ATLANTIC AND WILL SINK SLOWLY EAST SOUTHEAST INTO THE
CENTRAL SUB-TROPICAL ATLANTIC AND WEAKEN THROUGH THURSDAY.
&&
.MARINE...EXPECT WAVE HEIGHTS OF BETWEEN 2 TO 4 FEET ACROSS THE
LOCAL WATERS FOR THE NEXT 48 HOURS BUT AS WINDS ARE EXPECTED TO
INCREASE AFTER WEDNESDAY SEAS WILL ALSO INCREASE TO AROUND 3 TO 5
FEET. ALTHOUGH SEAS REMAIN SMALL...MARINERS SHOULD BE AWARE OF
STRONG THUNDERSTORMS MOVING ACROSS THE LOCAL WATERS PRODUCING
FREQUENT LIGHTNING...LOW VISIBILITIES AND STRONG WINDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 78 89 78 88 / 40 30 30 40
STT 79 85 79 84 / 30 30 50 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&
10
Hazardous weather outlook, May 29, 6:00 AM AST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST MON MAY 29 2006
PRZ001>013-AMZ710>750-301000-
600 AM AST MON MAY 29 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.
.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER THE CENTRAL INTERIOR AND WESTERN
SECTIONS OF PUERTO RICO THIS AFTERNOON. PERIODS OF HEAVY RAINFALL
ARE POSSIBLE IN SOME LOCALIZED SPOTS AND CAUSE URBAN AND SMALL
STREAM FLOODING AND EVEN FLASH FLOODING CONDITIONS IN POOR DRAINAGE
AREAS.
.DAYS TWO THROUGH SEVEN...THIS WET PATTERN WILL PERSIST AT LEAST
THROUGH MIDWEEK. THE WESTERN INTERIOR AND NORTHWEST PART OF THE
ISLAND HAVE BEEN AFFECTED BY SHOWERS AND THUNDERSTORMS FOR THE PAST
FEW DAYS. THE SOIL MAY BE SATURATED OR JUST TO DO SO...AND ANY
ADDITIONAL RAIN WILL CAUSE URBAN AND FLASH FLOODING CONDITIONS AT
LEAST THROUGH WEDNESDAY.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
VIZ001-002-AMZ710>730-301000-
600 AM AST MON MAY 29 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.
.TODAY AND TONIGHT...ISOLATED TO SCATTERED PASSING SHOWERS AND ONE
OR TWO ISOLATED THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE ISLANDS.
HEAVIEST RAINFALL AMOUNTS SHOULD STAY OVER THE ISLANDS COASTAL
WATERS. HOWEVER...FROM TIME TO TIME...THE ISLANDS WILL GET AFFECTED
BY A MODERATE TO HEAVY SHOWER.
.DAYS TWO THROUGH SEVEN...NO HAZARDOUS WEATHER CONDITIONS ARE
EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML
In the hours before
Special weather statement, May 29, 1:49 PM AST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
149 PM AST MON MAY 29 2006
PRZ005-006-008-009-291900-
NORTHWEST-NORTH CENTRAL-CENTRAL INTERIOR-WESTERN INTERIOR-
149 PM AST MON MAY 29 2006
AT 144 PM...DOPPLER WEATHER RADAR SHOWED A STRONG THUNDERSTORM OVER
WESTERN ARECIBO...SOUTHERN HATILLO...EASTERN CAMUY AND NORTHERN
UTUADO...MOVING SLOWLY NORTH AT 5 TO 10 MPH. THIS STORM WILL
CONTINUE TO AFFECT THESE AREAS THROUGH AT LEAST 215 PM AND THEN MOVE
TOWARDS THE COASTLINE THEREAFTER. A SECOND STRONG STORM WAS OVER
CIALES...MANATI AND MOROVIS AND WILL CONTINUE TO AFFECT THESE AREAS
THROUGH 215 PM. THESE THUNDERSTORMS WILL LIKELY CONTAIN DANGEROUS...
FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS IN EXCESS OF 40
MPH...TORRENTIAL RAINFALL AND POSSIBLY SOME PEA SIZED HAIL. IN
ADDITION...SOME LOCALIZED FLOODING WILL OCCUR WITH THESE STORMS.
BCS
Special weather statement, May 29, 1:57 PM AST, 2 hours 37 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
149 PM AST LUNES 29 DE MAYO DE 2006
PRZ005-006-008-009-291900-
NOROESTE-NORTE CENTRAL-INTERIOR CENTRAL-OESTE INTERIOR-
149 PM AST LUNES 29 DE MAYO DE 2006
A LA 1:44 PM AST...EL RADAR DOPPLER MOSTRO UNA TRONADA FUERTE SOBRE
EL OESTE DE ARECIBO...EL SUR DE HATILLO...EL ESTE DE CAMUY Y EL
NORTE DE UTUADO...MOVIENDOSE LENTAMENTE HACIA EL NORTE DE 5 A 10
MPH. ESTA TRONADA CONTINUARA AFECTANDO A ESTAS AREAS HASTA POR LO
MENOS LAS 2:15 PM Y LUEGO SE MOVERAN HACIA LA COSTA. UNA SEGUNDA
TRONADA ESTABA SOBRE CIALES...MANATI...Y MOROVIS Y CONTINUARA
AFECTANDO A ESTAS AREAS HASTA LAS 2:15 PM. ESTAS TRONADAS
POSIBLEMENTE CONTIENEN PELIGROSOS RELAMPAGOS FRECUENTES DE NUBE A
TIERRA...VIENTOS EN RAFAGAS EN EXCESO DE 40 MPH...LLUVIA
TORRENCIAL...Y LA POSIBILIDAD DE GRANIZO PEQUENO. EN ADICION...
OCURRIRAN ALGUNAS INUNDACIONES LOCALES CON ESTAS TRONADAS.
BCS/SANTIAGO
Flash Flood, Western Interior
- When
- May 29, 4:34 PM AST to 8:00 PM AST
- Where
- Western Interior County, San Sebastian
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
Several sectors of the San Sebastian municipality were reported flooded, Barrio Juncal, Guatemala, Pueblo Nuevo, and several downtown streets. River Guatemala was reported out of its banks at Barrio Guatemala flooding the Fey Mendez Park and some nearby businesses. Another stream was reported out of its banks at Comunidad Gonzalez near the 4H park.
Debris Flow, Western Interior
- When
- May 29, 4:34 PM AST
- Where
- Western Interior forecast zone
- Reported by
- EMERGENCY MANAGER
A landslide was reported along road 495 in Barrio Perchas 2 of San Sebastian.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Michigan, May 29, 200675 injured · 17 events
- Flash Flood in Texas, May 29, 20061 death · $10,000 · 1 event
- Damaging Winds and Lightning Strikes in Wisconsin, May 29, 20067 injured · $25,000 · 52 kt wind · 4 events
- Flash Flooding and Flooding in Illinois, May 29, 2006$32,000 · 1.75 in hail · 25 events
- Rip Current in Florida, May 29, 20066 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, May 29, 2006$51,000 · 53 kt wind · 7 events
- Flash Flooding in Texas, May 29, 2006$57,000 · 4 events
- Flash Flooding and High Wind in Texas, May 29 to 30, 2006$50,000 · 53 kt wind · 4 events
- Flash Flood in Texas, May 29, 2006$50,000 · 1 event
- Damaging Wind in Alabama, May 29, 2006$50,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kansas, May 29, 2006$15,000 · 1.25 in hail · 14 events
- Damaging Winds and Lightning Strike in Indiana, May 29, 2006$23,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521178, 5521179.